Kansas, 2006

Lightning Strike in Kansas, May 9, 2006

May 9, 2006 · NWS TOP · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 9, 2:10 PM CST, 9 hours 35 minutes earlier.

Area forecast discussion, May 9, 2:10 PM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT TUE MAY 9 2006

.DISCUSSION...

LATEST WATER VAPOR LOOPS SHOWS A SMALL WAVE MOVING OUT OF THE
ROCKIES INTO WESTERN KANSAS WHILE A STRONGER SHORTWAVE WAS MOVING
INTO THE PANHANDLE OF NEBRASKA AT 19Z. SURFACE FRONTAL BOUNDARY WAS
SHOWING UP ON SURFACE OBS AND SATELLITE FROM NORTHWEST MISSOURI INTO
SOUTH CENTRAL KANSAS. PRESSURE CHANGE OVER THE LAST FEW HOURS
SHOWING LITTLE PRESSURE RISES/FALLS ACROSS KANSAS.

WAVES MOVING OUT OF THE ROCKIES TONIGHT WILL DEVELOP SOME SHOWERS
AND SOME THUNDERSTORMS ACROSS KANSAS WITH THE BEST FOCUS ACROSS
SOUTHERN KANSAS AND OKLAHOMA. CAPES RUNNING ABOUT 1000 J/G THIS
AFTERNOON ACROSS NORTHEAST AND EAST CENTRAL KANSAS WITH LITTLE CIN.
FRONT WILL PUSH SOUTH TONIGHT AS UPPER TROUGH DEEPENS OVER THE
NORTHERN PLAINS. LOWS TONIGHT A LITTLE COOLER WITH LOWS FROM THE
UPPER 40S IN NORTH CENTRAL TO THE MIDDLE 50S IN EAST CENTRAL.

ON WEDNESDAY UPPER TROUGH AND LOW OVER THE NORTHERN PLAINS MOVES
INTO WESTERN IOWA BY 00Z THURSDAY. COULD SEE SOME SHOWERS AND SOME
ISOLATED THUNDER AS COOL POOL MOVES OVER IN THE AFTERNOON HOURS.
HAVE LOWERED TEMPERATURES INTO THE MID TO UPPER 60S WITH COLD AIR
ADVECTION AND CLOUDS FOR THE BALANCE OF THE DAY.

WEDNESDAY NIGHT THROUGH FRIDAY...H5 LOW WILL BE CENTERED IN IOWA
WEDNESDAY NIGHT THEN DEEPEN AND SPIN IN THE VICINITY OF THE WESTERN
GREAT LAKES. THE NAM AND GFS BRING SHORTWAVE TROUGH ON THE BACKSIDE
OF THE LOW WEDS NIGHT/THU MORNING. THIS ENERGY COULD BE ENOUGH TO
BRING SOME SHOWERS TO THE TOP CWA WITH THE NORTHEAST CORNER HAVING
THE BEST CHANCES. CAA ALONG WITH SOME WRAP AROUND LOW CLOUDS WILL
KEEP TEMPERATURES BELOW NORMAL FOR THIS PERIOD.

SATURDAY THROUGH TUESDAY...PERSISTENT H5 LOW WILL CONTINUE TO SPIN
IN THE GREAT LAKES / OHIO VALLEY REGION. THIS WILL BRING A CONTINUED
COOL PATTERN TO THE CENTRAL PLAINS. PRECIPITATION NOW LOOKING LESS
LIKELY OVER THE WEEKEND THAN THE MODEL PREVIOUS RUNS WERE SHOWING.
SURFACE WINDS PROGGED TO STAY OUT OF THE NORTH TO NORTHWEST DURING
THE PERIOD...NOT ALLOWING FOR ANY GOOD MOISTURE RETURN.  ONLY
CONCERN WOULD BE SHORTWAVE ENERGY ROTATING AROUND UPPER LOW...NONE
OF WHICH LOOK STRONG ENOUGH/CLOSE ENOUGH TO CHANGE DRY FORECAST.
TEMPERATURES WILL STAY THE BELOW NORMAL COURSE WITH HIGHS AROUND 70
AND LOWS IN THE UPPER 40S.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 9, 9:04 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT TUE MAY 9 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-110315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1004 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lyon

When
May 9, 11:45 PM CST
Where
Lyon County, Americus
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A lightning strike destroyed a garage and a pickup truck inside the garage. A room converted from a garage was also damaged. The residents of the home were not injured as they fled their smoke filled house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508973.